Q & A: Steroids and the Liver

Q & A: Steroids and the Liver
with Walter Jekot, M.D.

Dear Dr. Jekot, I'm receiving testosterone replacement therapy injections and my liver enzymes SGOT and SGPT are high. My doctor says they're double the normal value, and if they get to triple we'll have to stop. Are they high because my body is using more protein or because there is a toxicity? I thought that only the oral steroids like Dianabol were toxic to the liver. My doctor isn't very clear about this, so I thought I'd ask your opinion.

G.N., Los Angeles

Dear G. N.,

Regarding elevations of SGOT, and SGPT; let's note that the liver is basically a "factory" that manufactures things like proteins and processes or destroys things like medications. There are many enzymes used in these processes and SGOT and SGPT are only two of them. However, they are two very important ones and they are the ones with which the state of the liver is generally measured.

SGPT is fairly specific to the liver, whereas SGOT is found in other organs like muscles. Therefore, it is important to note that elevated SGOT can sometimes be seen after a good workout, when the muscles have been releasing and transferring bio-chemicals. So we see that SGOT can be elevated just because of intense muscular activity.

Another thing to remember is that these enzymes will rise when almost any drug is taken by the patient. I have seen the SGPT go to two times normal when patients take four tetracycline capsules!

So to partly answer the question, I would say that almost all drugs are somewhat "toxic" to the liver, in that there's a certain amount of work the liver does to remove the drugs from the system. By convention, doctors will stop medications if liver enzymes approach three times normal - just as a precaution.

But the most important consideration here that we should underline is that the relative "liver toxicity" of anabolic steroids that are injectable and oil-based is generally not a major consideration, because these compounds are basically metabolized the same as the natural testosterone that is already in the body. However, we may see liver enzyme increases just because the liver is working to remove these steroids, the same as it does any other foreign chemical.

It's oral steroids, that are 17-alkylated, that are "liver toxic" or burden the liver in a dose-related manner, and my experience is that the actual toxicity is somewhat exaggerated. However, for patients on steroid therapy, I usually recommend injectable steroids to reduce potential wear on the liver. And while these aren't actually toxic in the truest sense of the word, I recommend "cycling" all therapeutically-used anabolic steroids, with breaks between cycles, to give the body a rest.

(Editor's note: Testosterone that is used for replacement therapy is not meant to be cycled, as its purpose is to replace the testosterone that the body produces every day. Testosterone replacement therapy is generally used continuously forever.)

return to home page | contact us